New York, 2019Strong Wind in New York, February 8, 2019
February 8, 2019 · NWS OKX · 1 event in 1 county or zone
Strong winds occurred behind a cold front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds occurred behind a cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Feb 8, 12:42 PM EST, 2 hours 18 minutes earlier.
Area forecast discussion, Feb 8, 12:42 PM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service New York NY
1242 PM EST Fri Feb 8 2019
.SYNOPSIS...
A cold front will move across the area this afternoon. High
pressure then builds in tonight and Saturday and then offshore
Sunday. A weak wave of low pressure passes to the south Sunday
night into Monday morning. Another more significant low pressure
system likely impacts the region Monday night into the middle
of next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Most of the precipitation has come to an end across the tri-
state area. Just a few left over showers continue the twin forks
and far eastern CT. Any left over showers will come to an end in
the next 1-2 hours. Otherwise, expect drier conditions for the
remainder of the day.
A cold front will move across the region this afternoon, with
falling temperatures mid to late afternoon once strong cold
advection takes over behind the front. Winds will pick up behind
the front with gusts 25 to 35 mph.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Gusty winds and much colder temperatures will be the main weather
story tonight into Saturday. The region will lie between deep low
pressure across the Canadian Maritimes and high pressure
building across the Great Lakes. This pattern will bring
blustery and cold conditions tonight as temperatures plummet
into the teens and lower 20s.
The strong winds will likely occur this evening. Winds atop the
mixed layer on forecast soundings range between 35 and 40 kt. No
wind advisory has been issued, but a few isolated gusts 40 to 45 mph
cannot be ruled out with strong cold advection overnight. Peak wind
gusts should largely stay around 40 mph. Sustained winds will range
from 15 to potentially as high as 25 mph.
The winds combined with colder temperatures will make it feel like
it is in the single digits for much of the area early Saturday.
Minimum wind chills in NYC look to be around 10 degrees.
The strong pressure gradient continues on Saturday morning, but
relaxes Saturday afternoon. This will lead to the strongest gusts,
30 to 35 mph, in the morning and weakening winds in the afternoon.
High temperatures on Saturday will be about 5 degrees below normal
in the low to middle 30s.
Other than some scattered to potentially broken stratocu across the
interior, skies will be mostly clear tonight into Saturday.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Weak upper ridging builds into the east coast Saturday night into
Sunday while surface high pressure builds into the area and moves
off the northeast coast Sunday. A weak southern stream
shortwave tracks through the ridge Sunday night into Monday,
with a weak surface low developing over the central Appalachians
and passing off the mid Atlantic coast. With high pressure to
the north, cold air will remain in place and all the
precipitation will be in the form of light snow. The local
forecast area is on the northern portion of the precipitation
shield, and in addition little moisture was with the system, so
have kept the probabilities at low end chance and slight chance.
However, if the low tracks farther to the north the
probabilities may need to be increased.
Upper ridging builds into the northeast Monday, and depending
on the strength of this ridge, precipitation may be held off
into Tuesday. There will be a shortwave rotating into the
eastern portion of the upper trough Monday night and this will
develop a low off the coast Monday night into Tuesday. Where
this low develops will depend on the amplitude of the longwave
trough. Cold air damming is evident along the eastern slopes of
the Appalachians from New England into the southeastern states,
and this too will impact the placement of the low. The depth of
the cold air will also have a role in the precipitation type.
Currently the coastal low will be tracking along the DELMARVA
coast Tuesday and then to the south of the region Tuesday night.
With this track precipitation begins as snow and transitions to
a wintry mix and then rain along the coast. The transition may
even be as far north as the lower Hudson Valley and southern
coastal Connecticut later Tuesday. The precipitation then
changes back to snow as the low pulls away later Wednesday. As
stated previously, this all depends on both the track of the
coastal low and also the amplitude of the upper trough and
associated surface of over the upper midwest. Also, systems in
the extended have trended warmer for much of this winter and
there are signs that this is occurring in the latest model runs,
as the 06Z GFS is a little warmer. High pressure builds back
into the region for the end of the week.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A cold front has already passed through most terminals, and will
move east of the area by 19-20Z.
Any lingering IFR or lower across KISP/KBDR/KGON will quickly
improve, with rain ending as the front passes east.
Thereafter, VFR conditions prevail, with winds becoming the
primary issue into tomorrow. Winds will be out of the W,
increasing into the evening to 15-25KT with gusts up to 30-35KT.
A slight decrease in speeds may be possible overnight, before
winds rapidly strengthen again into the morning.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Onset of gusts may be +/- 1 hour of forecast. Occasional
gusts around 35kt this afternoon.
KLGA TAF Comments: Onset of gusts may be +/- 1 hour of forecast. Occasional
gusts around 35kt this afternoon.
KEWR TAF Comments: Onset of gusts may be +/- 1 hour of forecast. Occasional
gusts around 35kt this afternoon.
KTEB TAF Comments: Onset of gusts may be +/- 1 hour of forecast. Occasional
gusts around 35kt this afternoon.
KHPN TAF Comments: Onset of gusts may be +/- 1 hour of forecast. Occasional
gusts around 35kt this afternoon.
KISP TAF Comments: Onset of gusts may be +/- 1 hour of forecast. Occasional
gusts around 35kt this afternoon.
.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.Saturday afternoon-evening...VFR. W-NW winds G20-30KT.
.Saturday night...VFR. NW winds G15-25KT evening.
.Sunday...VFR.
.Sunday night...MVFR or lower possible in slight chance snow.
.Monday...VFR.
.Tuesday-Wednesday...MVFR or lower conds. Snow, mixing with or
changing to rain NYC metro/coastal terminals. Winds becoming W
15-25KT with G30KT late Wednesday.
&&
.MARINE...
The Small Craft Advisory on the waters east of Moriches Inlet
remain in effect, but seas are marginally 5 ft. The rest of the
waters will see small craft conditions this afternoon as a cold
front passes.
The pressure gradient steepens this evening into tonight behind
the cold front. Gales are likely on all waters and the gale
warning remains in effect through early Saturday afternoon.
However, winds may diminish below gale on the near shore waters
before 18z Saturday. For the rest of Saturday, SCA conditions
are likely.
Small craft advisory conditions on the ocean waters will be
subsiding Saturday evening as high pressure builds toward the
forecast waters. The remainder of the waters will likely be below SCA
levels by early Saturday evening.
Winds and seas then remain below SCA levels late Saturday night into
Monday night as the high moves off shore Sunday and a weak low
pressure system impacts the waters Sunday night into Monday.
Winds and seas increase to SCA levels once again Tuesday into
Wednesday as low pressure systems move across the waters.
&&
.HYDROLOGY...
No hydrologic impacts are expected this morning with rainfall
of a quarter inch or less.
No significant hydrologic impacts are expected Saturday night
through Monday. Low pressure likely impacts the area late Monday
night through Wednesday, however, precipitation amounts are
uncertain at this time.
&&
.EQUIPMENT...
NYC Central Park winds are out of service until further notice.
Loss of data is due to a severed cable. Parts are on order.
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) will remain off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 PM EST this evening for ANZ330-
335-338-340-345-350-353-355.
Gale Warning from 6 PM this evening to 1 PM EST Saturday for
ANZ330-335-338-340-345-350-353-355.
&&
SYNOPSIS...DS/MET
NEAR TERM...BC/DS
SHORT TERM...DS
LONG TERM...MET
AVIATION...JC/MD
MARINE...DS/MET
HYDROLOGY...DS/MET
EQUIPMENT...Hazardous weather outlook, Feb 8, 3:42 AM EST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
342 AM EST Fri Feb 8 2019
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-090845-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
342 AM EST Fri Feb 8 2019
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ330-335-338-340-345-350-353-355-090845-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
342 AM EST Fri Feb 8 2019
...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM EST THIS MORNING...
...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 1 PM EST
SATURDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Dense Fog Advisory.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Strong Wind, Northern Nassau
- When
- February 8, 3:00 PM EST to 5:00 PM EST
- Where
- Northern Nassau forecast zone
- Measured
- 35 kt (40 mph) measured gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Trained Spotter
- Coordinates
- 40.732, -73.585 (the zone’s center; the record gives no point)
At 420 pm, a tree was knocked down onto a car due to gusty winds in the town of Lake Success. There was one injury according to a trained spotter.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Oregon, February 8 to 9, 20191 death · 2 injured · 8 events
- Blizzard and Heavy Snow in Washington, February 8 to 10, 2019$2.2 million · 7 events
- Heavy Snow in California, February 8 to 10, 2019$200,000 · 5 events
- Blizzard and Heavy Snow in Idaho, February 8 to 9, 2019$80,000 · 52 kt wind · 11 events
- High Wind and Strong Wind in Massachusetts, February 8 to 9, 2019$70,000 · 58 kt wind · 11 events
- Winter Storm and Heavy Snow in California, February 8 to 10, 2019$3,000 · 0.25 in hail · 51 events
- Flooding in Indiana, February 8 to 28, 2019$65,000 · 9 events
- Flooding and Strong Wind in New York, February 8 to 9, 2019$26,000 · 26 events
- High Wind in New York, February 8, 2019$35,000 · 54 kt wind · 6 events
- Extreme Cold in South Dakota, February 8, 201923 events
- Winter Weather in Louisiana, February 8 to 9, 201917 events
- Avalanche and Heavy Snow in Washington, February 8 to 9, 201914 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796008.